Montana, 2013

High Wind in Montana, April 27, 2013

April 27, 2013 · NWS TFX · 7 events in 7 counties and zones

Strong west winds accompanied by an upper-level disturbance brought high winds to much of north-central Montana and caused impacts to travel for high-profile vehicles.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong west winds accompanied by an upper-level disturbance brought high winds to much of north-central Montana and caused impacts to travel for high-profile vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 27, 4:20 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 27, 4:20 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 AM MDT Sat Apr 27 2013

AVIATION SECTION UPDATED

.DISCUSSION...
Today through Monday...Quiet and windy weather will continue
Saturday with strong winds along the Rocky Mountain Front and
Central Montana plains. Expect strong winds to pick up over much
of Central Montana by Saturday morning. Winds look to easily hit
high wind criteria along the Rockies with the adjacent plains also
having a good shot. With conditions fairly dry across the region
isolated areas of blowing dust may also be possible. With strong
winds and relative humidity below 20 percent this afternoon this
event may cause localized fire weather concerns as mentioned in
the below fire weather section. Otherwise clouds will continue to
increase over the area ahead of a cold front pushing in from the
northwest Saturday afternoon. Isolated to scattered rain and snow
showers are possible through early Sunday over portions of
Southwest and South Central Montana in the wake of this front.
There may also be a few lighting strikes over Southwest Montana
but overall convective coverage does not look to be far reaching.
Expect winds to pick up once again on Monday ahead of an incoming
trough from the west. Expect scattered precipitation over Central
and Southwest Montana from this trough with likely down-slope
effects over much of the plains. Temperatures will remain warm
today before cooling 5 to 10 degrees each of the next two days.

Monday Evening through Saturday...Latest model solutions for this
period continue to indicate the broad upper-level trof responsible
for the cooler temperatures and precipitation on Mon is forecast to
remain over MT thru midday Wed. As flow aloft switches to northwest
over central and southwest MT, bands of additional moisture dropping
southward behind the trof axis will generate areas of light snow Mon
night into early Tues morning.  As temps warm above freezing Tues
aftn, precip over the central plains/valleys will switch to
rain/snow mix or light rain, with light snow in the higher
elevations. Models also kept trend of much cooler temps as initial
cold air push with the front on Mon will be reinforced with
additional cool Canadian air on Tues, resulting high temps only
reaching the low/mid 40s on Tues.  The gusty winds expected on Mon
will also decrease steadily on Tues as the core of 130 mph jet
stream winds moves into ID/WY. Look for improving conditions
beginning Wed aftn as the last remnants of the trof exits into the
Dakotas and a strong high pressure ridge centered off the CA coast
builds through our region and into southwest Canada.  As winds aloft
switch to the west, marked warm air advection will push temps back
into the mid/upper 60s for Thurs through Sat. Expect mostly dry
conditions for the latter half of the week as well.  The GFS model
does try to bring a weak disturbance and some Pacific moisture thru
the east side of the ridge, producing scattered showers on Sat, but
given its better consistency the past few days, will stick with the
ECMWF model and its precipitation-free outlook for the time being.
Waranauskas

&&

.AVIATION...
UPDATED 1120z.
VFR conditions with widespread strong winds over central and north
central MT expected today.  Weak upper-level disturbance currently
moving thru central MT is producing BKN-OVC clouds above 15000 ft.
These clouds will push eastward this morning giving a few hours of
SKC to SCT high clouds.  Next area of moisture should cross the
Continental Divide later this morning, bringing a return of
mid-level (around 12000-15000 ft) ceilings through this aftn. Winds
will be gusty along/north of a KHLN-to-KLWT line to the US/Can
border from late morning into this evening. Gusts of 30-35 kts will
cover much of that area, with 40-50 kts likely from KGTF to KCTB and
along the Rocky Mtn Front.
Waranauskas

&&

.FIRE WEATHER...
The warm and dry airmass over central MT combined with expected
widespread strong winds will bring increased fire weather concerns
today. Though greenup has begun in some areas and several locations
received some beneficial moisture over the past week, the primary
concern is that accidental or planned fire starts in lower elevation
grasslands and agricultural areas may find enough drier fine fuel to
spread quickly, especially with the gusty winds this afternoon.
Caution is strongly urged around any open burning activity through
tonight.
Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  73  43  65  42 /   0  10  10  10
CTB  69  38  61  37 /   0   0  10  10
HLN  73  44  65  40 /   0  10  10  10
BZN  74  40  67  35 /   0  10  20  10
WEY  64  33  60  31 /   0  10  30  10
DLN  72  40  65  36 /   0  10  20  10
HVR  75  42  67  41 /   0   0  10  10
LWT  71  41  63  37 /   0  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING until Midnight MDT tonight Cascade...Central
and Southern Lewis and Clark...Eastern Glacier...Eastern
Pondera...Eastern Teton...Liberty...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

&&

SHORT TERM...GUSTAFSON
LONG TERM...WARANAUSKAS
AVIATION...WARANAUSKAS

weather.gov/greatfalls
Hazardous weather outlook, Apr 27, 2:46 AM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
346 AM MDT SAT APR 27 2013

MTZ009-010-012-014-044>046-048-049-281000-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
346 AM MDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS OR WIND DAMAGE ARE GREATLY APPRECIATED.

MTZ008-011-013-015-047-050>055-281000-
BEAVERHEAD-HILL-CHOUTEAU-MADISON-BLAINE-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
346 AM MDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED.

Event by event

7 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
April 27, 5:45 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

Dellwo MSCN measured non-thunderstorm 60 mph wind gust.

High Wind, North Rocky Mountain Front

When
April 27, 12:45 PM MST to 2:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Department of Highways

Two Medicine DOT measures non-thunderstorm wind gust of 84 mph with sustained winds of 56 mph.

High Wind, Eastern Glacier

When
April 27, 1:41 PM MST
Where
Eastern Glacier forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

Cut Bank ASOS measures non-thunderstorm wind gust of 64 mph.

High Wind, Hill

When
April 27, 3:00 PM MST to 4:24 PM MST
Where
Hill forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Measured non-thunderstorm wind gust of 58 mph at Goldstone Automated site. Sustained winds averaging 41 mph.

High Wind, Liberty

When
April 27, 3:03 PM MST
Where
Liberty forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Non-thunderstorm wind gust of 61 mph measured at a weather station 17 miles north of Chester.

High Wind, Cascade

When
April 27, 5:37 PM MST
Where
Cascade forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public

Public measured non-thunderstorm wind gust of 58 mph 21 miles southeast of Cascade. Newspaper also reported a semi tractor-trailer was totaled when it was flipped over by a strong gust of wind at 1815 LDT 5 miles west of Cascade. Injuries unknown.

High Wind, Toole

When
April 27, 6:37 PM MST
Where
Toole forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways

Sweetgrass DOT measures non-thunderstorm wind gust of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448474, 448473, 448475, 448477, 448476, 448479, 448478.